Format

Send to

Choose Destination

See 1 citation found using an alternative search:

Nervenarzt. 2008 Nov;79(11):1263-4, 1266-72. doi: 10.1007/s00115-008-2575-2.

[Restless legs syndrome, periodic limb movements, and psychopharmacology].

[Article in German]

Author information

1
AG Schlafforschung & Klinische Chronobiologie, Institut für Physiologie, Charité, Universitätsmedizin Berlin, Berlin, Germany. stefan.cohrs@charite.de

Abstract

Restless legs syndrome (RLS) and the often associated periodic limb movement disorder in sleep (PLMD) frequently occur in the general population as a primary disorder. In addition to organic disease, secondary forms are caused by psychotropic medication. Several antidepressants, antipsychotics, lithium, and opioid withdrawal have been shown to induce or exacerbate RLS and PLMD, while several antiepileptics used as mood stabilizers and some benzodiazepines demonstrate therapeutic potential for treating RLS/PLMD. Systematic or controlled studies for evaluating these side effects still do not exist. Among the antidepressants at higher risk of inducing this disorder are selective serotonin reuptake inhibitors, venlafaxine, and some tetracyclic antidepressants. Under medication with some tricyclic substances, periodic limb movements were observed more often. For some antidepressants with differing transmitter profiles such as bupropion RLS/PLMD ameliorating effects or at least neutral effects (Trazodon, Nortriptylin) have been described in small studies. In case of continued of or newly occurring insomnia a thorough history should be taken to identify a possible RLS/PLMD as an intolerable side effect of treatment. A change in medications should be considered if clinically feasible. In case of RLS/PLMD occurring in psychotic patients switching the antipsychotic and additionally using a second line medication such as antiepileptics or a benzodiazepine should be considered.

PMID:
18958441
DOI:
10.1007/s00115-008-2575-2
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center